Alert archive / Louisiana / River Flood Warnings in 2020

River Flood Warning 131, NWS New Orleans, LA

May 14, 2020Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at May 14, 2020, 9:32 PM CDT for Saint Tammany Parish, Louisiana. It took effect at May 14, 2020, 11:34 PM CDT. It was in force for 66 hr.

The area

The counties it named.

The facts

Issued
May 14, 2020, 9:32 PM CDT (02:32 UTC)
In effect from
May 14, 2020, 11:34 PM CDT
Expired
May 17, 2020, 5:50 PM CDT
In force
66 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Tchefuncte River near Covington (CUSL1). The gauge peaked at 27.51 ft at May 15, 2020, 11:00 AM CDT.

actionminormoderatemajor1015202505/1505/1605/1705/18
Action stage
18 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 14, 3:44 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 14, 3:44 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020

.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.

Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.

The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.

As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.

MEFFER
&&

.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.

MEFFER
&&

.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  82  67  85 /  40  80  60  20
BTR  69  84  68  86 /  40  90  60  20
ASD  68  84  66  86 /  30  80  30  10
MSY  71  84  70  85 /  40  90  40  10
GPT  69  81  68  82 /  10  60  20  10
PQL  66  83  64  86 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
     570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
     572-575-577.

&&

In the hours before

Special weather statement, May 14, 3:50 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
350 PM CDT Thu May 14 2020

LAZ039-040-MSZ077-142130-
Washington-St. Tammany-Pearl River-
350 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
EASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 350 PM CDT, a strong thunderstorm was located over Bush, or 11
miles south of Bogalusa, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Varnado, Sun, Bush and Angie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3057 8976 3052 8997 3092 9013 3099 8983
TIME...MOT...LOC 2050Z 166DEG 20KT 3062 8989

PG
Special weather statement, May 14, 4:36 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Thu May 14 2020

LAZ039-142200-
Washington-
436 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON PARISH...

At 436 PM CDT, a strong thunderstorm was located near Enon, or 8
miles southeast of Franklinton, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Franklinton and Enon.

LAT...LON 3073 8988 3067 9004 3068 9008 3068 9009
      3088 9024 3099 8995
TIME...MOT...LOC 2136Z 157DEG 10KT 3078 9002
Local storm report, May 14, 7:05 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     5 S HAMMOND             30.44N 90.46W
05/14/2020                   TANGIPAHOA         LA   TRAINED SPOTTER

            TREE REPORTED BLOWN DOWN ONTO THE FRONTAGE ROAD AT THE
            INTERSECTION OF INTERSTATE 55 AND LOUISIANA HIGHWAY 22.

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:01 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa29 min
May 14, 7:08 PM CDTFlash Flood WarningLIXLivingston, Saint Tammany, Tangipahoa6 hr
May 14, 8:13 PM CDTSpecial Marine WarningLIX32 min
May 14, 8:16 PM CDTSpecial Marine WarningLIX29 min
May 14, 8:27 PM CDTFlash Flood WarningLIXAscension, Assumption, Saint James, Saint John the Baptist3 hr
May 14, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany49 hr
May 14, 9:05 PM CDTSpecial Marine WarningLIX25 min
May 14, 9:46 PM CDTSpecial Marine WarningLIX29 min
May 14, 10:01 PM CDTSpecial Weather StatementLIXSaint Charles29 min
May 14, 10:23 PM CDTFlash Flood WarningLIXLafourche, Saint Charles, Saint John the Baptist5 hr
May 14, 11:03 PM CDTSpecial Weather StatementLIXSaint Charles42 min
May 14, 11:07 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 14, 11:28 PM CDTSpecial Weather StatementLIXSaint Tammany47 min
May 14, 11:53 PM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
May 14, 11:58 PM CDTRiver Flood WarningLIXSaint Tammany33 hr
May 15, 12:11 AM CDTSpecial Weather StatementLIXOrleans49 min
May 15, 1:16 AM CDTAreal Flood WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa104 min
May 15, 2:27 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Terrebonne3 hr
May 15, 4:07 AM CDTSpecial Marine WarningLIX113 min
May 15, 9:46 AM CDTRiver Flood WarningLIXSaint Tammany34 hr
May 15, 3:04 PM CDTAreal Flood AdvisoryLIXTangipahoa116 min

Nearby

River Flood Warnings in Louisiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.